MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL

PENUMBRA, INC. RUBY COIL
Catalog Number RBY4C0315
Medical Device Problem Codes Device Damaged Prior to Use (2284); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 03/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was detached from its pusher assembly and the stretch resistant wire (sr wire) was fractured.The introducer sheath was ovalized approximately 3.5 cm from the distal tip and the sheath had blood inside.Conclusions: evaluation of the returned ruby coil revealed the sr wire was fractured.If the ruby coil is forcefully manipulated against resistance, damage such as this may occur.Further evaluation revealed the introducer sheath was ovalized.If the introducer sheath is forcefully gripped or pinched during use, ovalizations may result.The ovalization in the introducer sheath likely contributed to the resistance and eventual fracture of the sr wire.The non-penumbra microcatheter referred to in the complaint was not returned to penumbra for evaluation.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
During preparation for a coil embolization procedure, the physician noticed that a ruby coil was detached while attempting to advance it out of its introducer sheath.Therefore, the ruby coil was set aside and the procedure was completed using other ruby coils and a non-penumbra microcatheter.

Brand Name
RUBY COIL
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7456340
Report Number3005168196-2018-00834
Device Sequence Number1481902
Product Code HCG
UDI-Device Identifier00814548013152
UDI-Public00814548013152
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/15/2026
Device Catalogue NumberRBY4C0315
Device Lot NumberF81417
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/26/2018
Initial Report FDA Received Date04/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1